Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 17, NWS Hastings, NE

July 29, 2023Fillmore County, Nebraska

NWS Hastings, NE issued this tornado warning at Jul 29, 2023, 7:20 AM CDT for Fillmore County, Nebraska. It was in force for 25 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 7:20 AM CDT (12:20 UTC)
Expired
Jul 29, 2023, 7:45 AM CDT
In force
25 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:30 AM CDTTSTM WND GST 654 W Milligan, NEMesonet: PWS-KNEMILLI4.
Jul 29, 7:30 AM CDTTSTM WND GST 664 Nnw Ohiowa, NE
Jul 29, 7:36 AM CDTTSTM WND GST 70Milligan, NE
Jul 29, 7:45 AM CDTTSTM WND GST 602 Nnw Geneva, NEWL-GENEVA1.98NNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:59 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

002 
WFUS53 KGID 291220
TORGID
NEC059-291245-
/O.NEW.KGID.TO.W.0017.230729T1220Z-230729T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
720 AM CDT Sat Jul 29 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southeastern Fillmore County in south central Nebraska...

* Until 745 AM CDT.

* At 720 AM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Ohiowa, or 28 miles south of York, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Milligan around 725 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4038 9758 4056 9763 4057 9737 4037 9737
TIME...MOT...LOC 1220Z 268DEG 45KT 4047 9749 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
2 follow-up statements
049 
WWUS53 KGID 291228
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
728 AM CDT Sat Jul 29 2023

NEC059-291245-
/O.CON.KGID.TO.W.0017.000000T0000Z-230729T1245Z/
Fillmore NE-
728 AM CDT Sat Jul 29 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
SOUTHEASTERN FILLMORE COUNTY...

At 728 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Milligan, or 27 miles south of York, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Fillmore County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4038 9748 4056 9755 4057 9737 4037 9737
TIME...MOT...LOC 1228Z 277DEG 31KT 4050 9743 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Thies
428 
WWUS53 KGID 291244
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
744 AM CDT Sat Jul 29 2023

NEC059-291253-
/O.EXP.KGID.TO.W.0017.000000T0000Z-230729T1245Z/
Fillmore NE-
744 AM CDT Sat Jul 29 2023

...THE TORNADO WARNING FOR SOUTHEASTERN FILLMORE COUNTY WILL EXPIRE
AT 745 AM CDT...
        
The portion of the storm which prompted the warning has moved out of 
the area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
Fillmore County until 800 AM CDT.

LAT...LON 4038 9748 4056 9755 4057 9737 4037 9737
TIME...MOT...LOC 1243Z 270DEG 45KT 4051 9722 

$$

Thies

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 29, 6:40 AM CDT, 40 minutes earlier.

Area forecast discussion, Jul 29, 6:40 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
640 AM CDT Sat Jul 29 2023

...Aviation Update...

.DISCUSSION...(Today through Friday)
Issued at 355 AM CDT Sat Jul 29 2023

Key Messages:

* Increasingly likely that complex of thunderstorms will impact at
  least portions of south central Nebraska this morning, some of
  which could be strong to severe. Another round of thunderstorms
  possible tonight.

* One more day of oppressive heat possible for far S portions of
  the forecast area today, then minor relief for Sunday and Monday.
  The rest of the area should see more more significant relief.

* Dangerous heat and humidity returns for at least southern areas
  Tuesday and Wednesday.

* Ensembles suggest stronger cold front and potentially more
  organized rain chances towards Thursday and Friday.

Forecast Details:
After an active Friday evening in which a few supercells produced
very large hail up to golf ball to baseball size, at least
portions of south central Nebraska could be in for an active
morning. A cluster of thunderstorms has organized over the Neb
Sandhills early this morning, and it seems probable this activity
will maintain intensity, perhaps even strengthen, as it moves SE
into instability axis with MUCAPEs in excess of 3000 J/kg per
latest SPC mesoanalysis. NErly low level winds beneath 35-45kt
NWrly winds at H5 is resulting in about 40kt of effective shear
and straight hodographs. Neither shear or instability is progged
to significantly weaken prior to storms arriving into NW CWA
around 10Z, and Tri-Cities around 12Z. In fact, with the higher
MUCAPEs in place directly over central Neb., may actually see
storms intensify with time this morning. This activity is
expected to be elevated in nature, at least initially, but could
envision gusty winds being able to penetrate low level stable
layer should the uptick in intensity occur, and may even see a
transition to more sfc based over far E/SE CWA as the cluster
exits towards late AM. Also, wouldn't be surprised to see
supercell structures within S/SW or anchor side of the complex and
pose a risk for large hail given aforementioned CAPE/shear
parameter space. Last eve's hi-res guidance was all over the place
in terms of tstm timing/placement/coverage, but 00Z HRRR and
NSSLWRF seem to have best handle on this MCS and are in pretty
good agreement it will be E/SE of the CWA by around midday.

All of the AM clouds and convection casts quite a bit of
uncertainty on high temps later today, though would expect some
subsidence behind departing convection to aid in clearing and
warming temps eventually this aftn. 06Z HRRR and 00Z EC still warm
far S zones to near triple digits, and these areas should have the
best chc to remain dry this morning. Thus, would expect the
interface between hot temps to the S and high Tds to the N to
setup somewhere in this area and result in peak heat indices once
again AOA 105F. Thus, no changes planned to the existing
Excessive Heat Warning. Will probably have a fairly sharp decr in
temps towards and especially N of the state line, so despite the
highest dew points in a W-E band over south central NE (with usual
aid from evapotranspiration from mature crops), will probably not
need to expand the warning northward as peak HIs N of Hwy 36
remain mostly in the 90s.

The next chc for organized convection looks to come at some point
late this eve and into the overnight as tstms once again develop
over the higher terrain of E CO/WY within low level upslope flow,
then shift E. 06Z HRRR and 00Z HREF are in broad agreement of this
overall scenario, but differ w/r/t timing/coverage/placement of
most intense activity. Seems timing in our CWA would probably be
post-sunset, perhaps even closer to midnight. Pool of moderate
instability (thanks to substantial low level moisture beneath mid
level lapse rates >7.5 C/km) and effective deep layer shear
30-40kt suggest this activity could again be strong to severe.
Some models are actually stronger with LLJ tonight (compared to
early this morning) so will need to keep an eye on
model/observational trends to see if another organized severe
threat can develop.

Sun to Tue time frame looks quieter, and generally cooler, at
least central and N zones. S zones will see SOME relief, but def
not as much as Neb zones. PoPs return late Sun night into Mon AM,
with yet another round poss Mon night into Tue AM, mainly for N
half, or so, of CWA. Not too sure of details, but looks to be
generally same type of pattern where storms develop over WY/Black
Hills region during aftn/eve, then shift SE overnight and weaken
with time.

Dangerous heat looks to return to at least S half/third of CWA for
Tue/Wed. Already have peak heat indices in the grids around 105F,
and wouldn't be surprised if these edge higher and further N as we
get closer. Will probably need another heat advisory for at least
KS zones each aftn.

Finally, latest ensembles suggest decent chc for stronger cold
front and perhaps more organized pcpn chcs towards late in the
week. Latest EPS is calling for much more pleasant highs in the
80s for next weekend.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 630 AM CDT Sat Jul 29 2023

Rain and thunderstorms are expected to impact the TAF sites
through around 14Z, during which time gusts of 30-50 kts are
likely and visibility may drop as low as 1 1/2SM. After 14Z this
activity should have moved E/SE of the terminals.

Behind this activity, conditions will be much calmer and VFR
conditions will return from late morning into the afternoon with
NE to E winds around 10-15 kt. Hi-res guidance suggests another
round of thunderstorm chances moving in from the west late
Saturday evening into the overnight hours, but such low confidence
regarding impact to the terminals to preclude a VCTS mention for
now.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Excessive Heat Warning until 9 PM CDT this evening for
     KSZ017>019.

&&

DISCUSSION...Thies
AVIATION...Hickford
Hazardous weather outlook, Jul 29, 4:09 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
409 AM CDT Sat Jul 29 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
409 AM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A complex of strong to severe thunderstorms is forecast to move
from northwest to southeast across portions of south central
Nebraska this morning. Severe weather is becoming increasingly
likely with this activity, especially for areas along and north of
Highway 6. Damaging wind gusts of 60 to 70 MPH, and large hail up
to golf ball size are the main threats. Activity should largely
shift east of the forecast area by midday.

This afternoon, dangerous heat index values around 105 degrees
will again be possible across Rooks, Osborne, and Mitchell
Counties in north central Kansas, where an Excessive Heat Warning
remains in effect.

Late this evening and overnight, another round of thunderstorms
will be possible to move in from the west. Some of this activity
could be strong to severe with damaging wind gusts and large hail
the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Off and on, mostly nighttime chances for thunderstorms continue
next week.

Heat will remain a concern for areas along and south of the state
line through the first half of next week. Heat index values could
potentially top 100 degrees each day Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of large hail
greater than penny size, along with wind gusts over 50 MPH and any
associated wind damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Local storm report, Jul 29, 6:47 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
647 AM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     Tstm Wnd Gst     2 WNW Aurora            40.87N 98.03W
07/29/2023  M60 MPH          Hamilton           NE   Emergency Mngr

            Emergency Manager measured with anemometer
            on top of vehicle.

&&

JMBW
Local storm report, Jul 29, 6:51 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
651 AM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     Flood            3 N North Loup          41.53N 98.78W
07/29/2023                   Valley             NE   Emergency Mngr

            Reports of water running over Highway 11
            north of North Loup due to heavy rain. Rain
            gauge reports in the area of 2.7 to 3 inches
            of rain.

&&

JMBW
Local storm report, Jul 29, 6:55 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
655 AM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Tstm Wnd Gst     3 N Pauline             40.46N 98.34W
07/29/2023  E60 MPH          Adams              NE   NWS Employee

&&

AEH
Local storm report, Jul 29, 7:12 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
712 AM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tstm Wnd Dmg     Sutton                  40.61N 97.86W
07/29/2023                   Clay               NE   Emergency Mngr

            Reports of a shed on a car on main street
            and multiple power poles down. Additionally
            a Building roof is blocking main street.

&&

JMBW
Local storm report, Jul 29, 7:16 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
716 AM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     Tstm Wnd Gst     1 WNW Sutton            40.61N 97.87W
07/29/2023  M62 MPH          Clay               NE   Mesonet

            Mesonet station PWS-KNESUTTO12.

&&

JMBW
Special weather statement, Jul 29, 7:16 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
716 AM CDT Sat Jul 29 2023

NEZ086-087-291300-
Thayer NE-Nuckolls NE-
716 AM CDT Sat Jul 29 2023

...Strong thunderstorms will impact portions of Nuckolls and Thayer
Counties through 800 AM CDT...

At 716 AM CDT, an automated weather station reported strong
thunderstorms along a line extending from near Carleton to Hardy.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Automated Weather Station.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Carleton around 720 AM CDT.
  Bruning and Belvidere around 725 AM CDT.
  Alexandria around 735 AM CDT.

Other locations in the path of these storms include Chester and
Hubbell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central Nebraska.

&&

LAT...LON 4000 9737 4000 9821 4035 9799 4035 9737
TIME...MOT...LOC 1216Z 268DEG 39KT 4035 9767 4000 9795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Thies

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:13 PM CDTSpecial Weather StatementGIDThayer47 min
Jul 28, 11:08 PM CDTSpecial Weather StatementGIDFillmore37 min
Jul 28, 11:50 PM CDTSpecial Weather StatementGIDFillmore25 min
Jul 29, 3:47 AM CDTSevere Thunderstorm WarningGIDGreeley, Sherman, Valley43 min
Jul 29, 4:30 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley45 min
Jul 29, 4:44 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Phelps, Sherman46 min
Jul 29, 5:13 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDGreeley, Hall, Hamilton, Howard, Merrick, Nance and 2 more62 min
Jul 29, 5:20 AM CDTSevere Thunderstorm Warning Considerable damage threatGIDAdams, Buffalo, Clay, Dawson, Franklin, Hall and 5 more55 min
Jul 29, 5:30 AM CDTSpecial Weather StatementGIDFurnas45 min
Jul 29, 6:10 AM CDTSevere Thunderstorm WarningGIDGreeley, Hall, Hamilton, Howard, Merrick, Nance and 2 more65 min
Jul 29, 6:13 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Franklin, Kearney, Nuckolls and 2 more62 min
Jul 29, 6:46 AM CDTAreal Flood AdvisoryGIDGreeley, Valley5 hr
Jul 29, 7:12 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York48 min
Jul 29, 7:14 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York46 min
Jul 29, 7:16 AM CDTSpecial Weather StatementGIDNuckolls, Thayer44 min
Jul 29, 7:43 AM CDTAreal Flood AdvisoryGIDClay, Fillmore, Hamilton, York5 hr

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.